Ask a doctor

What is the Maintenance Dose for Retin A? I Have Been on It for Four Months and LOVE my Face!

I have been using Retin A .1% cream every night for four months. I tolerated all the peeling and redness and no long experience any of that. I just love my skin now--I will continue to use it nightly for about another 2 months but I think I am ready to go on a "maintenance dose"---what is that exactly? Should I reduce to EVERY OTHER night or about TWICE a week? I am concerned that my face will go back to the way it was? What do you mean when you say the results of Retin A are "CUMULATIVE" Thanks.

Doctor Answers (3)

Retin-A use

+3

Of course it is always best to consult with your physician with any questions or concerns you may have about a prescription. There is no harm in using retin-a on a daily basis if your skin is not red or irritated. If you feel like your skin is irritated you can use retin-a a few times a weeks instead or mix with a moisturizer. But if you love the results retin-a has given you and there is no irritation, then I would continue to use every night.


Raleigh-Durham Dermatologic Surgeon
5.0 out of 5 stars 1 review

Maintenance for Retin-A

+2

It would be best to consult your prescribing physician. My assumption is that you are using Retin-A for acne... so that being said if your acne is clear and you are happy, I'd say a maintenance dose should be about 3x per week. But it depends on how bad your acne was, the type of acne, and the climate in which you live. I don't have problems with people using Retin-A long term but it will depend on your tolerance, and your willingness to pay for the product because at some point if you're under insurance, they are going to cut off payments for Retin-A.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Long Term Benefits of RetinA

+1

The effect of Retin A is cumulative and ongoing. The benefits you have achieved may diminish or return to baseline if you decrease or stop your use. The only exception would be acne, but even acne can return if you totally stop RetinA. RetinA is the only topical agent to have clinical studies that show that it actually increases epidermal turnover and epidermal thickness as well as increased new collagen in the top layer of the dermis.

Bottomline, all of the above is good, therefore continued use of RetinA is something I recommend to most of my patients who are tolerating it well. Consider adding anti-oxidants in your daytime skin care, the possibilities of adding bleachers if you have pigment problems and be sure to use non comedogenic sunscreens on a regular basis.

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.